Illinois, 2012

Hail in Illinois, March 17 to 18, 2012

March 17 to 18, 2012 · NWS DVN · 6 events in 2 counties and zones

After midnight on March 18, an upper level low moving into northeast Illinois helped produce severe thunderstorms with up to one inch diameter hail in Mc Donough and Warren Counties. Early morning low temperatures ranged from 51 degrees at Maquoketa to 61 degrees at Independence, Muscatine, and Vinton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After midnight on March 18, an upper level low moving into northeast Illinois helped produce severe thunderstorms with up to one inch diameter hail in Mc Donough and Warren Counties. Early morning low temperatures ranged from 51 degrees at Maquoketa to 61 degrees at Independence, Muscatine, and Vinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 17, 11:26 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 17, 11:26 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 AM CDT SUN MAR 18 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. LOW CLOUDS THAT
WERE ANTICIPATED TO DEVELOP AND SPREAD ACROSS EASTERN IOWA BY EARLY
THIS MORNING HAVE NOT YET MATERIALIZED. THEREFORE HAVE REMOVED THE
MVFR CEILINGS AND WENT WITH VFR CLOUDS DURING THE MORNING. MORE
VFR CUMULUS CLOUD DEVELOPMENT IS EXPECTED DURING THE DAYTIME
HEATING HOURS SUNDAY. SOME OF THE MODELS HAVE INDICATED THERE
COULD BE SOME PATCHY FOG DEVELOPMENT THIS MORNING...BUT HAVE KEPT
ANY FOG OUT OF THE FORECAST FOR NOW AS WINDS MAY REMAIN STRONG
ENOUGH. SOUTHERLY WINDS WILL CONTINUE THROUGHOUT THE DAY SUNDAY...WITH
WINDS INCREASING TO AROUND 15KTS WITH GUSTS OF 20-25KTS DURING THE
AFTERNOON.  ..STOFLET..

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SAT MAR 17 2012/

SYNOPSIS...
RECORD WARMTH MORE TYPICAL OF LATE MAY INTO EARLY JUNE CONTINUES.
SURFACE ANALYSIS DEPICTS WEAK DISTURBANCE IN MISSOURI TO PASS TO
OUR SOUTH NEXT 6 HOURS. SOUTH FLOW TO CONTINUE WITH LITTLE FORCING
TO IMPACT AREA NEXT 36 PLUS HOURS. DIGGING TROUGH JUST ARRIVING IN
THE PACIFIC COAST THAT SHOULD BE ONSHORE SUNDAY MORNING FOR BETTER
SAMPLING. TRENDS SUGGEST A CONTINUED SOUTH SHIFT OF THIS SYSTEM
NEXT 5 DAYS KEEPING STRONGER STORMS AND HEAVIEST RAINS SOUTH OF
THE AREA. NEAR TERM TOOLS SUPPORT MORE RECORD WARMTH AT LEAST NEXT
24 HOURS AND LIKELY FOR ANOTHER 48 HOURS BEFORE CLOUDS AND COOLER
TEMPERATURES ARRIVE.

SHORT TERM...TONIGHT AND SUNDAY...
TONIGHT...PERSISTENCE AGAIN KEY FOR MINS TONIGHT WITH AREAS OF LOW
CLOUDS TO MOVE AND/OR DEVELOP AFTER MIDNIGHT.  THIS SHOULD KEEP MINS
IN THE 58-63 DEGREE RANGE WITH SOUTH WINDS OF 5-10 MPH. THIS WOULD
AGAIN SHATTER WARM LOW RECORDS BY 8 TO 12 DEGREES. ISOLATED STORMS
POSSIBLE THIS EVENING BUT TRENDS SUGGEST THIS RISK WILL END BY MID TO
LATE EVENING AS MISSOURI SYSTEM SLIDES EAST.  MAY BE ABLE TO REMOVE
POPS NEXT 3 TO 4 HOURS IF THIS TREND CONTINUES.

SUNDAY...ALMOST A CARBON COPY OF SATURDAY WITH HIGHS 78-83F SUGGESTED
AND SOUTH WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON. LOW
CLOUDS SHOULD DISPERSE BY MID TO LATE MORNING ENSURING ANOTHER RECORD
BREAKING WARM DAY. GRASSLAND FIRE DANGER INDEX MAY APPROACH VERY HIGH
LEVELS FOR A FEW HOURS IN THE EARLY AFTERNOON BUT RH VALUES OF 50+
PERCENT OR HIGHER ALONG WITH MODERATE WINDS ARE NOT FAVORABLE FOR
WIDESPREAD FIRE DANGER ATTM.  ..NICHOLS..

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
QUIET CONDITIONS WILL BE SEEN SUNDAY EVENING AS THERE IS NO FORCING
MECHANISM TO GET PRECIP GOING. AFTER MIDNIGHT...A LLJ IS ACROSS THE
AREA WITH THE STRONGEST WINDS JUST WEST OF THE CWFA. MCS AND LIFT
TOOLS SUGGEST CONVECTION SHOULD DEVELOP WEST/SOUTHWEST OF THE CWFA
SUNDAY EVENING WITH A VORT MAX. THAT CONVECTION SHOULD PROPAGATE
INTO THE WESTERN HALF OF THE CWFA AFTER MIDNIGHT. THUS WILL GO WITH
SCHC/CHC POPS WEST OF THE MISSISSIPPI WITH THE BETTER CHC ACROSS THE
WESTERN THIRD OF THE CWFA.

NOCTURNAL CONVECTION SHOULD LINGER OVER ROUGHLY THE WESTERN HALF OF
THE CWFA DURING THE FIRST PART OF THE MORNING. DIFFERENTIAL HEATING
MAY ALLOW NEW CONVECTION TO DEVELOP PRIOR TO MID DAY OVER THE
REMAINDER OF THE CWFA. CONVECTION SHOULD BECOME MORE NUMEROUS MONDAY
AFTERNOON ONCE CONVECTIVE TEMPERATURE IS REACHED.

MONDAY NIGHT/TUESDAY A STRONG LLJ AND MOISTURE FEED IS SET UP ACROSS
THE CWFA ON THE WARM SIDE OF THE APPROACHING SYSTEM. MCS AND LIFT
TOOLS SUGGEST THE BEST CHANCES FOR RAIN WILL BE ACROSS THE WESTERN
THIRD TO HALF OF THE CWFA. SINCE THE MODELS PROG THE MAIN ENERGY OF
THE SYSTEM TO PASS SOUTH OF THE AREA...THE STRONGER CONVECTION AND
THUS HEAVIER RAIN WILL BE SOUTH OF THE CWFA.

TUESDAY NIGHT ON...
MODEL CONSENSUS GIVES CHC TO LIKELY POPS FOR TUES NIGHT/WED WHICH
WILL PROBABLY NEED TO BE RAISED WITH TIME. DPROG/DT OF THE MODELS
CONTINUE TO SHOW THE MAIN ENERGY BEING A BIT FURTHER SOUTH/EAST AND
THIS TREND WILL LIKELY CONTINUE UNTIL THE ENERGY COMES ON SHORE AND
IS FULLY SAMPLED BY THE UA NETWORK. IF THIS FURTHER SOUTH/EAST TREND
CONTINUES THEN WEDNESDAY WILL PROBABLY BE THE LAST DAY FOR ANY TSRA.

WED NIGHT/THURS THE CONSENSUS GIVE CHC POPS WHICH LOOKS REASONABLE
ATTM. THE PASSAGE OF THE MAIN ENERGY SOUTH OF THE AREA CONCEPTUALLY
WILL PUT THE AREA IN THE COLD CONVEYOR BELT AND A HIGHER PROBABILITY
OF THE PRECIPITATION BEING MORE STRATIFORM THAN CONVECTIVE.

LINGERING PRECIP WITH SCHC TO LOW CHC POPS SHOULD BE SEEN THURS
NIGHT/FRIDAY. HOWEVER...THE POPS FOR FRIDAY WILL BE DEPENDENT UPON
HOW FAST THE UPPER LOW MOVES EAST OF THE AREA. THE POSSIBILITY DOES
EXIST THAT FRIDAY COULD BE DRY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT GENERALLY DRY CONDITIONS SHOULD
BE SEEN ACROSS THE AREA.

TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL BUT WILL BE
CLOSER TO NORMAL BY NEXT WEEKEND.  ..08..

&&

.CLIMATE...

RECORD HIGHS FOR MARCH 18TH

BURLINGTON........80 IN 1918
CEDAR RAPIDS......79 IN 1918
DUBUQUE...........77 IN 1918
MOLINE............76 IN 1918

RECORD HIGHS FOR MARCH 19TH

BURLINGTON........79 IN 1921
CEDAR RAPIDS......80 IN 1921
DUBUQUE...........77 IN 1921
MOLINE............78 IN 1921+

RECORD HIGHS FOR MARCH 20TH

BURLINGTON........78 IN 1921
CEDAR RAPIDS......76 IN 1938
DUBUQUE...........77 IN 1921
MOLINE............77 IN 1921

RECORD WARM LOW TEMPERATURES FOR MARCH 18TH...

MOLINE.........52 IN 1894
DUBUQUE........49 IN 1894

RECORD WARM LOW TEMPERATURES FOR MARCH 19TH...

MOLINE.........63 IN 1921
DUBUQUE........49 IN 1910

RECORD WARM LOW TEMPERATURES FOR MARCH 20TH...

MOLINE.........48 IN 1918
DUBUQUE........42 IN 1910

RECORD WARM LOW TEMPERATURES FOR MARCH 21ST...

MOLINE.........54 IN 1894
DUBUQUE........52 IN 1938

RECORD WARM LOW TEMPERATURES FOR MARCH 22ND...

MOLINE.........56 IN 1907
DUBUQUE........49 IN 1907

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

WDN/08/STOFLET
Hazardous weather outlook, Mar 17, 4:00 AM CST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT MAR 17 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM IN NORTHWESTERN
ILLINOIS THROUGH 730 AM CDT THIS MORNING. OTHERWISE...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY ALONG
AND SOUTH OF INTERSTATE 80. THEN THERE WILL BE A CHANCE FOR A FEW
MORE STORMS TONIGHT ALONG AND EAST OF THE MISSISSIPPI RIVER. SEVERE
STORMS ARE NOT EXPECTED TODAY OR TONIGHT...BUT A STRONGER STORM MAY
BE ABLE TO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND LOCALLY
HEAVY DOWNPOURS.

WARM TEMPERATURES...BRISK WINDS...AND DRIED VEGETATION WILL COMBINE
TO RESULT IN A VERY HIGH THREAT OF GRASS FIRES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING UPPER LEVEL SYSTEM COMBINED WITH WARM TEMPERATURES AND
A MOIST ATMOSPHERE WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS
MONDAY THROUGH THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR
ANY SEVERE STORMS. THERE ARE SOME INDICATIONS OF HEAVY RAINFALL ON
MONDAY AND TUESDAY...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE
MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12/LE

The radar

The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, McDonough

When
March 17, 11:43 PM CST
Where
McDonough County, 2.07 mi S of Macomb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.440, -90.670

At 1243 am CDT March 18, half dollar sized hail fell 2 miles south southeast of Macomb, IL.

Hail, McDonough

When
March 17, 11:43 PM CST
Where
McDonough County, 1.48 mi SSW of Macomb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.450, -90.680

At 1243 am CDT March 18, ping pong ball sized hail fell 1 mile south of Macomb, IL.

Hail, McDonough

When
March 17, 11:44 PM CST
Where
McDonough County, 0.87 mi SW of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -90.680

At 1244 am CDT March 18, quarter sized hail fell 1 mile south of Macomb, IL.

Hail, McDonough

When
March 17, 11:44 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.470, -90.680

At 1244 am CDT March 18, quarter to half dollar sized hail fell in Macomb, IL.

Hail, McDonough

When
March 17, 11:45 PM CST
Where
McDonough County, 0.69 mi S of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -90.670

At 1245 am CDT March 18, quarter sized hail fell 1 mile southeast of Macomb, IL.

Hail, Warren

When
March 18, 12:30 AM CST
Where
Warren County, 1.05 mi W of Greenbush
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.720, -90.550

At 130 am CDT March 18, quarter to half dollar sized hail fell 1 mile west of Greenbush, IL. This report was relayed by the Lincoln, IL NWS office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373010, 373012, 373018, 373020, 373022, 373026.